Thunderstorm Wind, Las Animas
- When
- July 16, 1:31 PM MST to 1:34 PM MST
- Where
- Las Animas County, 0.55 mi E of (Tad)trinidad Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.260, -104.330
Perry Stokes Airport.
Showers and thunderstorms developed over the higher terrain, and then moved east into the plains during the afternoon and evening. The severe risk was not high on this day, with only isolated reports of damaging winds and heavy rainfall noted across parts of the I-25 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Showers and thunderstorms developed over the higher terrain, and then moved east into the plains during the afternoon and evening. The severe risk was not high on this day, with only isolated reports of damaging winds and heavy rainfall noted across parts of the I-25 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 10:43 AM MST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1143 AM MDT Thu Jul 16 2020 .UPDATE... Issued at 1115 AM MDT Thu Jul 16 2020 No real big changes with the forecast or thunderstorm thinking at this time, with the forecast for additional shower and thunderstorm development this afternoon and evening still on track. Still monitoring convective trends, for the possibility of a few strong to severe storms across the plains. Once again, no big changes from previous forecast, with strong to severe storms remaining possible along and east of I-25 by early to mid afternoon. Higher instability remains in place and while CIN erodes, with this trend noted on latest radar imagery as a few isolated showers and storms are already developing over the higher terrain. Expect coverage of these storms to increase over the next couple of hours, with this development then likely spilling into the I-25 corridor through mid afternoon. While can't rule out severe development anywhere across the plains today, do think there might be slightly higher chances for the Colorado Springs to Pueblo area and a secondary are from Walsenburg to Springfield. In these locations, lee troughing could help serve to provide more focus, at least during the afternoon time frame. Will continue to monitor trends for the risk of strong to severe storms later this evening, especially given the likely higher instability still in place across the eastern plains. However, I wonder if we'll lose this better focus this evening and if this occurs, would see severe threat quickly lower this evening. As was mentioned in the previous AFD, flash flooding for area burn scars still a possibility given the coverage and placement of these storms today, and will closely monitor this potential this afternoon. && .SHORT TERM...(Today and tonight) Issued at 340 AM MDT Thu Jul 16 2020 ...Severe weather possible east of the I-25 corridor today... Current upper-air analysis indicates that the broad trough to our north has moved east to the Minnesota border with Canada while also indicating that the ridge remains over central Texas. Satellite imagery shows that moisture continues to get recycled around this ridge, reaching into southern Colorado. Radar has shown some light shower activity over the San Luis Valley early this morning, but would be surprised if there was anything more than sprinkles falling from them. Temperatures as of 4 AM range from the mid 50s to mid 60s across most of the lower elevation locations. Today and tonight...There is the potential for severe thunderstorms once again today, mainly east of the I-25 corridor. However, the ingredients suggest that the severe activity will be less today than the previous few days. Latest model guidance is indicating that the upper-level ridge centered over Texas will begin retrograding to the west and build northward towards Colorado. This will allow for the recycling moisture to increase over the mountains today, resulting in more widespread showers and thunderstorms over the higher terrain than the past few days. The recycled moisture is expected to continue being spread across the plains as well. The movement of the ridge is also expected to push the stronger mid to upper-level flow northward, decreasing the flow over southern Colorado, and providing a boost in temperatures to the plains. At the surface, winds are expected to be more southerly across the plains today. Expect showers and thunderstorms to develop over the higher terrain by mid to late morning then propagate eastward to the I-25 corridor by early to mid afternoon. Storms continue to move east into the plains this evening and should move out of the state a little after midnight. Looking at the severe weather potential for today, the Storm Prediction Center has a marginal risk (category 1 of 5) for areas east of I-25, which looks to be reasonable. CAPE values near the I- 25 corridor are expected be around 1000 J/kg, increasing to about 2000-2500 J/kg further east near the Kansas border. With more southerly winds at the surface and lighter winds aloft, 0-6 km bulk shear values are expected to be 25-30 kts, which are a bit low than typically expected for severe weather. However, as storms move into the more unstable airmass, there is enough energy for a few storms to become strong to severe. Mid-level lapse rates across the plains are expected to be fairly steep and LCLs are expected to be higher, resulting in primarily a hail and wind threat with the stronger storms. It should also be mentioned that with the increased moisture and precipitation coverage over the mountains today, there is a slightly higher potential for flash flooding over the more recent burn scars. As it looks now, the Spring Burn Scar has the highest chance of such a flooding, but all of the newer burn scars will need to be monitored today. Highs today jump to the mid 90s across the plains and remain in the 80s for the high valleys. Low temperatures tonight dip down to the low to mid 60s across the plains and the 40s to around 50 in the high valleys. .LONG TERM...(Friday through Wednesday) Issued at 340 AM MDT Thu Jul 16 2020 Convective chances decrease Fri and Sat as upper ridge slowly expands northward into CO while slightly drier air mass spreads into the region from the west, especially on Sat. Models suggest best chance of storms both days will be over the swrn mountains, where low/mid level moisture is more plentiful, while nrn I-25 corridor and plains north of the Arkansas River see a downturn in convection as steering flow weakens and low level winds become more wly. Max temps will rise back into the mid/upper 90s over the plains Fri, with 70s/80s mountains and valleys. A few 100+ degf readings then reappear over the lower Arkansas Valley on Sat as mid level temps continue to warm. 00z NAM and GFS operational runs now faster with next frontal passage than the past few days, with boundary already through much of the plains by midday Sun, which is around 24 hrs quicker than earlier runs. ECMWF looks slower, with boundary still in nern CO late Sun afternoon before it oozes south across the plains later on Mon. NBM leans toward the faster solution at this point, with increasing chances for convection over the eastern mountains and plains late Sun as low level moisture sloshes back westward and instability increases. Thunderstorm chances then persist much of next week as low levels remain fairly moist, while upper level energy rotates northward out of the desert sw by mid-week, potentially enhancing convective chances over the mountains and interior valleys. After peaking over the weekend, max temps will slide downward slightly Mon/Tue/Wed as moisture increases, though readings will remain in the 70s/80s mts and valleys and 90s over the plains, which are not far from mid-summer averages. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1115 AM MDT Thu Jul 16 2020 Currently dry with VFR conditions across all of the TAF sites, however, expect that to quickly change over the next couple of hours as shower and thunderstorm development is once again expected this afternoon into the evening. No real big changes with the TAFs, with expected thunderstorm timing and coverage with confidence for thunderstorms still remaining highest over COS. Do think it's possible there is window that storms could move across ALS this afternoon and did include a tempo for this potential, but will need to monitor for more prevailing conditions. Thunderstorm chances should end by early evening, however, some showery development could linger through mid to late evening. VFR and dry conditions then expected through the remainder of the period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RODRIGUEZ SHORT TERM...CARLBERG LONG TERM...PETERSEN AVIATION...RODRIGUEZ
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Thu Jul 16 2020 COZ058>089-093>099-171800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Thu Jul 16 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms over the higher terrain are expected to increase in coverage through early afternoon, then spread east to the I-25 corridor during the afternoon and the plains early this evening. A few of the storms along and east of the I-25 corridor could become strong to severe. While can't rule out severe development anywhere across the plains today, there is a slightly potential for the Colorado Springs to Pueblo area and another area along and south of a Walsenburg to Springfield line. Lightning, locally heavy rainfall, small hail, and wind gusts to 45 mph will be possible with storms today, with quarter size hail and wind gusts to 60 mph possible with the stronger storms. There is also slightly increased potential for flash flooding over the recent burn scars should a storm move over one of them, with the Spring Burn Scar being the most susceptible today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances will decrease Friday and Saturday across the region, with isolated to scattered storms over the mountains, interior valleys and I-25 corridor in the afternoon and evening both days. Locally heavy rainfall, frequent lightning, small hail and wind gusts to 50 mph will be possible with any stronger storms. Thunderstorms are then forecast to become more widespread from Sunday into next week over the entire area, as moisture gradually increases across Colorado. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible along and east of Interstate 25 this afternoon and evening. RODRIGUEZ
Special Weather Statement National Weather Service Pueblo CO 113 PM MDT Thu Jul 16 2020 COZ077>080-083-086-161930- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Wet Mountains above 10000 Ft CO- 113 PM MDT Thu Jul 16 2020 ...SPECIAL WEATHER STATEMENT... At 110 PM MDT, Doppler radar was tracking a thunderstorm producing locally heavy rain over the Junkins burn scar. Radar estimates between 0.40 and 0.80 inches of rain has fallen with this storm. If this storm intensifies, a flash flood warning will be needed for the Junkins burn scar. National Weather Service Pueblo will continue to closely monitor this storm. Locations impacted include... Junkins Burn Scar and Wetmore. LAT...LON 3811 10501 3804 10522 3823 10538 3834 10506 TIME...MOT...LOC 1911Z 157DEG 4KT 3815 10515 Hodanish
Special Weather Statement National Weather Service Pueblo CO 136 PM MDT Thu Jul 16 2020 COZ081-083-085-162000- Canon City Vicinity/Eastern Fremont County CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 136 PM MDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT... SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 200 PM MDT... At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Victor, or 13 miles southwest of Colorado Springs, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Colorado Springs, Fountain, Fort Carson, Stratmoor and Security-Widefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3861 10468 3861 10498 3870 10504 3879 10477 TIME...MOT...LOC 1936Z 258DEG 14KT 3867 10495 KTS
Special Weather Statement National Weather Service Pueblo CO 209 PM MDT Thu Jul 16 2020 COZ079-080-086-087-162045- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountains above 10000 Ft CO- 209 PM MDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 245 PM MDT... At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Greenhorn Mountain, or 20 miles southeast of Junkins Burn Scar, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Greenhorn Mountain, Rye and Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3777 10496 3787 10508 3809 10479 3792 10454 TIME...MOT...LOC 2009Z 236DEG 23KT 3792 10486 KTS
The Pueblo radar (KPUX), 134 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
Perry Stokes Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913969.